Question

HELLO DOC, I AM ON FIRST LINE OF MEDICINE AS PER INDIAN GOVERMENT HOSPITAL THAT ISZIDOVUDINE 300mG + LAMIVUDINE 150mg + NEVIRAPINE 200mg. I TAKE ALL MY MEDICINES VERY RELIGIOUSLY. I AM TAKING THIS SAME MEDICINCE PAST 4.5 YEARS, MY LAST CD4 COUNT IS 507. BUT LAST YEAR I HAD TUBERCULOSIS AND I FINISH MY COURCE OF MEDICINE FOR T.B. IN OCTOBER 2012. I HAD LOSS WEIGHT FROM 78 KGS TO 63 KGS DURING THAT PERIOD. AFTER FINISHING COURCE FOR T.B. I REGAINED MY WEIGHT TO 77 KGS IN FEBRUARY 2013. NOW AGAIN I SLOWLY LOSSING MY WEIGHT. MY CURENT WEIGHT IS 72.8 KGS. IS THIS IS CASE OF CONCERN OR NEED TO BE TAKEN CARE OF, SINCE THIS MATTER GIVES ME STRESS. PLS HELP ME IN KNOWING THE FACTS

Answer

Hello, and thanks for posting.

It is important to distinguish between fat loss and lean body (muscle) mass loss. If you are feeling well and losing weight, this raises the possibility of medication related side effects. If you have recurrent fever and night sweats, this might indicate that an infection is contributing to the weight loss. It will be important to follow-up with your doctor to review this issue.

Zidovudine (AZT, Retrovir) has been associated with mitochondrial toxicity and loss of both fat and lean muscle mass. You should discuss this situation with your doctor and see if there is another treatment option that does not contain AZT.

Good luck!